|Involuntary break and tests for baby
May 28, 2005
1) I travelled for 2 months and ran out of crixivan which is part of my meds of 3TC and Retrovir. My viral load has been undetectable ever since I started taking the meds in October 2002 and my CD4 had risen from below 10 to 360 over this period although my last test was in Dec 2004.Now the problem is that I had to stop all in fear of developing resistance to the other 2 if I continued taking them without the 3rd one. Was that the best thing to do or I should have continued with 3TC and Retrovir then continue with Crixivan later? I can now get crixivan and my doctor is not available to advice me what to do. I dont feel anything bad as yet but would like to commence my meds asap now that I have the 3 in stock. Should I just start and expect no events? Please help.
2) I had a baby early this year by c-section, he was no retrovir for his first 6 weeks. When is he supposed to do follow up tests to check if he escaped catching this monsterous thing? After how many tests and at what ages should I safely say he is not infected. He looks very well and at least that is giving me high hopes. Thanks for always helping me. I got strength and a lot of counselling from you.
| Response from Dr. Wohl
Sorry for the delay in writing back. You did the right thing by stopping all of the medications for exactly the reasons you state. Taking the Retrovir (AZT) and 3TC alone could have led to resistance to these. You can restart all once you get hold of Crixivan.
As for your baby, after 18 months an ELISA antibody test can be done to determine if the baby is HIV infected (are you in Africa?). Prior to that antibodies from you continue to circulate in the baby's blood even if he is not infected and can be detected by the test. By 18 months these vanish and the only antibodies that could possibly remain should be his but only in the offhand chance that he acquired the virus, which is very unlikely given you were undetectable yourself when you gave birth, he was delivered C-section and he received AZT.
All the best-
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.